Alabama, 2003

Damaging Wind in Alabama, July 28, 2003

July 28, 2003 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 4:30 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 28, 4:30 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT MON JUL 28 2003

.CURRENTLY...
LINE OF STRONG-SVR TSTMS MOVING THROUGH SRN TN...HEADED S TOWARDS
THE BORDER. WRN SIDE OF LINE IS WEAKENING...BUT ERN SIDE IS NOW
STRENGTHENING TO SVR CATEGORIES PER LATEST SVR FROM BNA. BEHIND THAT
LINE...ANOTHER LINE OF STRONG-SVR TSTMS MOVING THRU MID-ERN TN. IF
IT HOLDS TOGETHER...COULD CLIP OUR ERN COUNTIES LATER THIS EVENING.
OTHERWISE...WARM AND MUGGY EVENING ACROSS THE AREA.

.UPDATE...
WILL DO A QUICK UPDATE TO REMOVE MIDNIGHT WORDING FROM 1ST PD...1ST
GROUP.

OTHERWISE...18Z MODEL DATA WAS FASTER WITH OVERNIGHT PRECIP THAN
PREVIOUS RUNS. MAY NEED TO ADJUST POPS TO REFLECT THIS...BUT WILL
WAIT FOR 00Z RUN TO CONFIRM TREND BEFORE DOING ANY FURTHER UPDATES.

.HUN...NONE.

BCC/27

...RELEVANT PART OF PREVIOUS DISC FOLLOWS...

SFC FRONT WILL CONTINUE SLOW SOUTHERLY PUSH TONIGHT...AS EASTERN
TROUGH AXIS SHIFTS EAST ACROSS THE OHIO VALLEY.  ISLTD CONVECTION
WILL LINGER THROUGH THIS EVENING.  HOWEVER...EXPECT BETTER PRECIP
CHANCES TO COME TOWARD DAYBREAK TOMORROW...GIVEN DECENT THETA-E
ADVECTION AND ENHANCED CONVERGENCE ALONG/AHEAD OF FRONT.  TOUGH CALL
ON POPS WITH PRECIP ARRIVAL LIKELY AROUND 12Z.  PREFER TO LEAN
HEAVIER ON PERIOD 2 (TUESDAY) WITH A LIKELY POPS FOR THE MORNING
HOURS AFTER 12Z...WHILE KEEPING A HIGH END CHC POPS FOR AFTER
MIDNIGHT TONIGHT.

SFC FRONTAL BOUNDARY EXPECTED TO STALL OUT NEAR THE AREA ON TUESDAY
AS THE MEAN UPPER LEVEL TROUGH BECOMES LESS AMPLIFIED AND A STRONG
SHORTHWAVE DIGS SOUTH TOWARD THE NORTHERN PLAINS.  PREVAILING U/L
NORTHWEST FLOW WILL ALLOW SEVERAL IMPULSES TO PUSH EAST ALONG THE
BOUNDARY...BRINGING ADDITIONAL SCTD SHWR/TSTMS TO THE REGION DURING
THE TUESDAY-FRIDAY TIMEFRAME.  EXPECT CLOUDS/PRECIP TO KEEP DAYTIME
TEMPERATURES ON THE COOLER SIDE OF NORMAL...AT LEAST ON TUESDAY AND
WEDNESDAY.

FOR THE EXTENDED...U/L LOW WILL REMAIN CENTERED ACROSS SOUTHERN
CANADA WITH TROUGH AXIS STRETCHING FROM THE NORTHERN MS VALLEY TO
THE SOUTHERN PLAINS.  MAIN MOISTURE AXIS BEGINS TO SHIFT EAST ON
FRIDAY...SO AREAL COVERAGE OF PCPN SHOULD BEGIN TO DECREASE TO NO
MORE THAN ISLTD BY NEXT WEEKEND...WITH TEMPERATURES RETURNING TOWARD
NORMAL.

MR
Hazardous weather outlook, Jul 28, 12:00 PM CST, 6 hours 31 minutes before
ALZ001>010-016-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS THIS EVENING WILL BE SLOW MOVING AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL.

A BAND OF SHOWERS AND THUNDERSTORMS...AHEAD OF A COLD FRONT ACROSS
THE OHIO VALLEY...WILL MOVE IN FROM TENNESSEE OVERNIGHT. A FEW
STRONG CELLS WILL HAVE LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL OCCUR AT TIMES DURING THE DAY TUESDAY.
THE FRONT WILL STALL ACROSS THE REGION...KEEPING RAIN CHANCES IN THE
FORECAST THROUGH MUCH OF THE WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

SCHAUB

In the hours before

Special weather statement, Jul 28, 4:37 PM CST, 1 hour 54 minutes before
ALZ001-005-006-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS OVER
LAUDERDALE...LIMESTONE AND MADISON COUNTIES...

A LINE OF STRONG THUNDERSTORMS WILL ENTER NORTHERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES BETWEEN 6 PM AND 630 PM AND NORTHWEST
MADISON COUNTY AROUND 7 PM. VERY HEAVY RAIN...GUSTY WINDS UP TO 40
MPH AND DEADLY LIGHTNING WILL BE POSSIBLE IN STRONGER STORMS.

SHUMWAY
Special weather statement, Jul 28, 5:42 PM CST, 49 minutes before
ALZ001-005-006-009-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS OVER
LAUDERDALE...LIMESTONE...MADISON...AND JACKSON COUNTIES...

A LINE OF STRONG THUNDERSTORMS HAS CROSSED INTO NORTHERN ALABAMA.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN...GUSTY WINDS UP TO 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL MOVE THROUGH THE ATHENS AREA BY 7:15 PM...INTO THE
HUNTSVILLE AREA BY 7:45 PM...AND THE DECATUR AREA BY AROUND 8 PM.
PERSONS IN THESE AREAS SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR
A FAVORITE LOCAL MEDIA OUTLET...FOR FURTHER INFORMATION REGARDING
THESE THUNDERSTORMS.

BCC

The radar

The Northeast Alabama radar (KHTX), 32 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 28, 6:31 PM CST
Where
Madison County, New Market
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.433

a few trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373828.